Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 144, NWS Las Vegas, NV

September 7, 2014Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Sep 7, 2014, 2:59 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2014, 2:59 PM MST (21:59 UTC)
Expired
Sep 7, 2014, 6:00 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 40 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2014-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2014-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
2885 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

037 
WGUS55 KVEF 072159
FFWVEF
AZC015-080100-
/O.NEW.KVEF.FF.W.0144.140907T2159Z-140908T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
259 PM MST SUN SEP 7 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 600 PM MST

* AT 250 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER WEST CENTRAL MOHAVE
  COUNTY...OR 29 MILES NORTHEAST OF SEARCHLIGHT. THE STORM           
  PRODUCING FLASH FLOODING WAS NEARLY STATIONARY. A GAS STATION IN   
  THE AREA REPORTED 4 TO 5 INCHES OF WATER FLOWING ACROSS PORTIONS   
  OF HIGHWAY 93. WITH ADDITIONAL RAINFALL AND RUNOFF THE WATER       
  LEVELS IN AREAS FLOODED WILL CONTINUE TO RISE.
 
* LOCATIONS IMPACTED INCLUDE...
  HIGHWAY 93 BETWEEN MILE MARKERS 23 AND 41.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3574 11454 3580 11450 3553 11432 3551 11437

$$

STACHELSKI
2 follow-up statements
652 
WGUS75 KVEF 072300
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
400 PM MST SUN SEP 7 2014

AZC015-080100-
/O.CON.KVEF.FF.W.0144.000000T0000Z-140908T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
400 PM MST SUN SEP 7 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR WEST
CENTRAL MOHAVE COUNTY...

AT 357 PM MST...A GAS STATION IN THE AREA REPORTED 4 TO 5 INCHES OF 
WATER FLOWING ACROSS PORTIONS OF HIGHWAY 93. WITH ADDITIONAL 
RAINFALL AND RUNOFF THE WATER LEVELS IN AREAS FLOODED WILL CONTINUE 
TO RISE. THUNDERSTORMS CONTINUE TO PRODUCE VERY HEAVY RAINFALL IN 
THIS AREA.

LOCATIONS IMPACTED INCLUDE...
HIGHWAY 93 BETWEEN MILE MARKERS 23 AND 41.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3574 11454 3580 11450 3553 11432 3551 11437

$$

STACHELSKI
955 
WGUS75 KVEF 080055
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
555 PM MST SUN SEP 7 2014

AZC015-080104-
/O.EXP.KVEF.FF.W.0144.000000T0000Z-140908T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
555 PM MST SUN SEP 7 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM MST FOR WEST CENTRAL
MOHAVE COUNTY...

THE THUNDERSTORMS PRODUCING HEAVY RAIN HAVE MOVED OUT OF THE AREA 
AND THE THREAT OF IMMEDIATE FLASH FLOODING HAS ENDED.

LAT...LON 3574 11454 3580 11450 3553 11432 3551 11437

$$

STUMPF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 6:26 AM MST, 8 hours 33 minutes earlier.

Area forecast discussion, Sep 7, 6:26 AM MST, 8 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
626 AM PDT SUN SEP 7 2014

.SYNOPSIS...MOISTURE FROM THE REMNANTS OF HURRICANE NORBERT WILL
BRING A THREAT OF HEAVY RAIN AND FLASH FLOODING TO AREAS SOUTH OF
INTERSTATE 15 TODAY...MUCH OF THE MOJAVE DESERT AND SOUTHERN GREAT
BASIN ON MONDAY...AND AREAS MAINLY EAST OF LAS VEGAS ON TUESDAY.
DRIER AIR PUSHING IN ON WEDNESDAY WILL LIMIT THUNDERSTORM CHANCES TO
MOHAVE COUNTY.
&&

.UPDATE...CLOUDS WERE FILLING IN OVER MUCH OF MOHAVE COUNTY ALONG
WITH EASTERN CLARK AND LINCOLN THIS MORNING...WITH SPOTTY SHOWERS
AND THUNDERSTORMS BREAKING OUT. UPDATED TO RAISE POPS AND SKY COVER
IN THIS AREA THROUGH THE MORNING HOURS.
&&

.PREV DISCUSSION...
213 AM PDT SUN SEP 7 2014

.SHORT TERM...THROUGH MONDAY NIGHT...NORBERT...STILL BARELY A
HURRICANE...WAS WEAKENING SOUTHWEST OF THE BAJA SPUR THIS MORNING.
MAIN CONCERN FOR THE SHORT TERM IS TIMING OF HEAVY PRECIP AND FLASH
FLOOD THREAT. LOOKS LIKE THE GREATEST THREAT TODAY SHOULD BE SOUTH
OF A LINE FROM COLORADO CITY TO MESQUITE TO LAS VEGAS TO TRONA. WILL
NOT MESS WITH FLASH FLOOD WATCH AREAS OR TIMES...BUT WILL EMPHASIZE
THE TIMING ISSUES IN THE TEXT AND ALSO IN A GRAPHIC. FOR
MONDAY...THE HIGH RESOLUTION MODELS ARE TARGETING AREAS EAST OF A
LINE FROM THE MORONGO BASIN TO RACHEL. THERE IS A BRIEF WINDOW OF
OPPORTUNITY FOR DEATH VALLEY MONDAY MORNING AS WELL...SO WILL KEEP
THE WATCH IN PLACE FOR NOW. BY MONDAY NIGHT A TROUGH IN THE
WESTERLIES WILL BE PUSHING INTO NEVADA WITH THE PROMISE OF DRIER AIR
BEHIND IT.

.LONG TERM...TUESDAY THROUGH SATURDAY....JUST MINOR TWEAKS FOR THE
LONG TERM PERIOD THIS MORNING. THERE ARE STILL A FEW SIGNIFICANT
INTER-MODEL DIFFERENCES IN HOW QUICKLY THINGS DRY OUT TUESDAY. THE
GFS HAS CONSISTENTLY BEEN THE WETTEST...DRAGGING THE REMNANT
MOISTURE CORE FROM HURRICANE NORBERT ACROSS THE SOUTHEASTERN THIRD
OF THE FORECAST AREA. MEANWHILE THE SREF IS ON THE OPPOSITE END OF
THE SPECTRUM DRYING OUT MOST AREAS WEST OF THE COLORADO RIVER VALLEY
BY 18Z TUESDAY. THE NAM AND ECMWF ARE IN DECENT AGREEMENT WITH EACH
OTHER AND LIE SOMEWHERE IN THE MIDDLE. THIS NAM/ECMWF SOLUTION WAS
PRIMARILY USED FOR THE TUESDAY PERIOD. AS FAR AS DYNAMICS ARE
CONCERNED...TUESDAY MAY BE THE BEST OF THE 7 DAY FORECAST PERIOD AS
A SHORTWAVE AND ASSOCIATED JET PUSH EAST ACROSS THE REGION. IN
ADDITION IT'S LIKELY THAT STORMS WILL BE TRIGGERED ALONG THE
MOIST-DRY BOUNDARY. THE BEST CHANCES FOR PRECIPITATION WILL BE
ACROSS LINCOLN...CLARK...MOHAVE AND EASTERN SAN BERNARDINO COUNTIES.
HOW MUCH THUNDERSTORM ACTIVITY THAT DEVELOPS WILL AGAIN BE STRONGLY
TIED TO THE AMOUNT OF CLOUD COVER THROUGH THE MORNING/EARLY
AFTERNOON HOURS. IT STILL APPEARS THAT IT MAY BE A GAME TIME
DECISION AS TO WHETHER THE FLASH FLOOD WATCH WILL NEED TO BE
EXTENDED THROUGH TUESDAY. DRIER AIR WILL CONTINUE TO FILTER IN FROM
THE WEST SHUTTING DOWN PRECIP CHANCES FROM WEST TO EAST THROUGH THE
DAY.

WEDNESDAY THROUGH SATURDAY...LEFT IN JUST A SLIGHT CHANCE OF
PRECIPITATION ACROSS EASTERN MOHAVE COUNTY WEDNESDAY TO ACCOUNT FOR
ANY RESIDUAL MOISTURE IN PLACE. OTHERWISE DRIER CONDITIONS AND
REBOUNDING TEMPERATURES ARE EXPECTED THROUGH THE REMAINDER OF THE
WEEK. THERE HAS BEEN SOME BACK AND FORTH IN GUIDANCE FOR NEXT
WEEKEND REGARDING ANOTHER [WEAK] PUSH OF MOISTURE. FOR THE MOMENT
HAVE LEFT THE FORECAST DRY AND WILL CONTINUE TO MONITOR.

.AVIATION...FOR MCCARRAN...THERE WILL BE A CHANCE OF A THUNDERSTORM
NEAR THE TERMINAL THIS AFTERNOON AND EVENING...WITH GREATER CHANCES
IN THE PEACH SPRINGS AND DAGGETT CORRIDORS. MONDAY COULD BE A
DIFFICULT DAY WITH GREATER THUNDERSTORM CHANCES AT THE TERMINAL AND
HIGH CHANCES IN THE PEACH SPRINGS AND MORMON MESA CORRIDORS. THE
MAIN THREATS FROM THUNDERSTORMS WILL BE VERY HEAVY RAIN AND VERY LOW
CEILINGS. DRIER AIR WILL BEGIN TO PUSH IN FROM THE WEST ON TUESDAY
WITH DRY WEATHER EXPECTED FOR MOST OF THE AREA ON WEDNESDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THUNDERSTORM CHANCES WILL BE INCREASING MAINLY IN AREAS
SOUTH OF INTERSTATE 15 TODAY...AND OVER MUCH OF THE REGION ON
MONDAY. VERY HEAVY RAIN AND VERY LOW CEILINGS WILL BE THE MAIN
THREATS. DRIER AIR WILL BEGIN TO PUSH IN FROM THE WEST ON TUESDAY
WITH THUNDERSTORM CHANCES LIMITED TO MOHAVE COUNTY ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE FOR MOHAVE COUNTY TODAY...AND IS MORE
LIKELY FOR MOHAVE...CLARK AND SAN BERNARDINO COUNTIES ON MONDAY.
&&

MORGAN/WOLCOTT

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Sep 7, 12:20 PM MST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1220 PM PDT SUN SEP 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     HAIL             7 N I-40 AT FORT ROCK   35.29N 113.37W
09/07/2014  E0.88 INCH       MOHAVE             AZ   TRAINED SPOTTER

            NICKEL SIZED HAIL AND GUSTY WINDS REPORTED

&&

COUTLER
Local storm report, Sep 7, 12:30 PM MST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1230 PM PDT SUN SEP 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     HAIL             4 SSW SUMMERLIN         36.16N 115.34W
09/07/2014  E0.88 INCH       CLARK              NV   PUBLIC

            REPORT OF NICKEL SIZE HAIL NEAR CHARLESTON ROAD AND 215
            IN THE SUMMERLIN AREA.

&&

CSTUMPF
Local storm report, Sep 7, 1:01 PM MST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
101 PM PDT SUN SEP 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             4 NE DOLAN SPRINGS      35.64N 114.22W
09/07/2014  E0.25 INCH       MOHAVE             AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PEA SIZE HAIL FALLING NEAR DOLAN
            SPRINGS

&&

CSTUMPF
Local storm report, Sep 7, 1:59 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
159 PM PDT SUN SEP 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     FLASH FLOOD      2 SSE SUMMERLIN SOUTH   36.12N 115.30W
09/07/2014                   CLARK              NV   PUBLIC

            REPORT OF 6 TO 12 INCHES OF STANDING WATER AT THE OFF
            RAMP OF 215 TO FLAMINGO ROAD. 1 VEHICLE IS STUCK IN
            WATER.

&&

CSTUMPF
Local storm report, Sep 7, 2:14 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
214 PM PDT SUN SEP 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     FLASH FLOOD      N KELSO                 35.01N 115.65W
09/07/2014                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTS ROADWAY FLOODING ALONG KELSO CIMA ROAD NEAR
            THE JUNCTION OF KELSO DEPO.

&&

CSTUMPF
Local storm report, Sep 7, 2:42 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
242 PM PDT SUN SEP 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLASH FLOOD      S TEMPLE BAR            36.03N 114.32W
09/07/2014                   MOHAVE             AZ   PARK/FOREST SRVC

            LAKE MEAD DISPATCH REPORTS THE TEMPLE BAR ACCESS ROAD IS
            WASHED OUT FROM MILE MARKER 26 ONWARD.

&&

CSTUMPF

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 11:03 AM MSTFlash Flood WarningVEFMohave3 hr
Sep 7, 11:27 AM MSTSevere Thunderstorm WarningVEFMohave48 min
Sep 7, 1:03 PM MSTSevere Thunderstorm WarningVEFMohave42 min
Sep 7, 3:15 PM MSTFlash Flood WarningVEFMohave3 hr
Sep 7, 4:44 PM MSTAreal Flood AdvisoryVEFMohave4 hr

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.